MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM BALL HEAD IMPACTOR

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM BALL HEAD IMPACTOR
Model Number 75023710
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that the impactor (case-(b)(4)) broke during use, due to wear and tear.The procedure was completed using a sn backup device.No injury to the patient was reported.A delay of 30 min or less was reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the impactor and the modular head broke during use, due to wear and tear.The procedure was completed using a smith and nephew backup device.No injury to the patient was reported.The device, used in treatment, was not returned for investigation.The production documentation and complaint history review could not be performed since the lot number was not provided.According to the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopedics ag" all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.Instruments should only be used in their original condition.Furthermore, the relevant surgical technique, illustrates in details, how ball heads need to be implanted and which instrument should be used.The failure mode and the severity of the reported failure is covered in the corresponding risk assessment file.Smith+nephew did not receive adequate documentation to perform the medical investigation.Based on the conducted investigation, the root cause could not be determined conclusively and the need for corrective actions is not indicated.Should more information become available, the investigation will be reopened.No further actions are deemed necessary at the time.Smith+nephew will continue to monitor for similar issues.
 
Additional Manufacturer Narrative
It was reported that the impactor and the modular head (b)(4) broke during use, due to wear and tear.The procedure was completed using a smith and nephew backup device.The ball head impactor, used in treatment, was not returned for investigation.A complaint history review was performed.The production documentation could not be performed since the lot number was not provided.According to the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.Instruments should only be used in their original condition (lit.No.12.23 ed.05/16).Furthermore, the relevant surgical technique, 01217-en v5 09/17, illustrates in details, how ball heads need to be implanted and which instrument should be used.No probable cause can be determined.Due to insufficient information it is not possible to speculate about factors which could have contributed to the reported event.The failure mode and the severity are covered in the concerning risk management file.Smith+nephew did not receive adequate documentation to perform the medical investigation.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.A relationship between the reported event and the device cannot be confirmed.

Brand Name
POLARSTEM BALL HEAD IMPACTOR
Common Device Name
IMPACTOR
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11488230
Report Number9613369-2021-00117
Device Sequence Number3412970
Product Code HWA
UDI-Device Identifier07611996114386
UDI-Public07611996114386
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023710
Device Catalogue Number75023710
Device Lot NumberNOT KNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/19/2021
Supplement Date Received by Manufacturer04/22/2021
05/31/2021
Initial Report FDA Received Date03/15/2021
Supplement Report FDA Received Date05/09/2021
06/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1